Alert archive / North Dakota / Special Weather Statements in 2021
Special Weather Statement, NWS Bismarck, ND
NWS Bismarck, ND issued this special weather statement at Aug 9, 2021, 5:53 PM CDT for Rolette County, North Dakota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2021, 5:53 PM CDT (22:53 UTC)
- Expired
- Aug 9, 2021, 6:30 PM CDT
- In force
- 37 min
- Issued by
- NWS Bismarck, ND
- Hail
- 0.88 in
- Wind
- 30
County Rolette County, ND
The radar
The Minot AFB radar (KMBX), 95 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.9 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 851 J/kg
- Mixed-layer CIN
- -361 J/kg
- Mixed-layer LCL
- 1736 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
321 WWUS83 KBIS 092253 SPSBIS Special Weather Statement National Weather Service Bismarck ND 553 PM CDT Mon Aug 9 2021 NDZ005-013-092330- Rolette ND-Pierce ND- 553 PM CDT Mon Aug 9 2021 ...A strong thunderstorm will impact portions of northeastern Pierce and southeastern Rolette Counties through 630 PM CDT... At 553 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles southeast of Wolford, or 17 miles east of Rugby, moving northeast at 35 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This storm will remain over mainly rural areas of southeastern Rolette and northeastern Pierce Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for north central North Dakota. && LAT...LON 4837 9949 4837 9983 4865 9950 TIME...MOT...LOC 2253Z 233DEG 29KT 4837 9962 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH $$ HARGROVE
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Aug 9, 5:21 PM CDT, 32 minutes earlier.
Area forecast discussion, Aug 9, 5:21 PM CDT, 32 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 521 PM CDT Mon Aug 9 2021 .MESOSCALE DISCUSSION... Issued at 520 PM CDT Mon Aug 9 2021 At 22Z, strong surface convergence was evident from surface observations and satellite imagery oriented north-south from Wells through Kidder, Logan, and McIntosh counties. A stationary front extended east from Wells county, with strengthening convective activity clustered near the triple point. Further south several towers, including recent orphan updrafts, were developing along the cold front through McIntosh County. Additionally, elevated based convection along and north of the warm front has increased in coverage and intensity, though under severe threshold. The warm sector environment is characterized by upwards of 2500 J/kg of MLCAPE, boosted by very steep mid-level lapse rates atop surface dew points in the 65-70 degree range. Combined with 35-45 kts of effective bulk shear, initially discrete thunderstorms will have the potential of large hail and locally damaging wind gusts. Backing of the surface winds with localized baroclinicity may provide a corridor of a tornado threat near the stationary front on the northern periphery of the warm sector. However the mitigating factors near this front will be how the strong ascent impacts initial storm mode and the northward progression of initialupdrafts, potentially away from the region of surface based inflow. This conditional tornado potential will depend on how long the window is open for a discrete storm experiencing surface based inflow before storm mode becomes more clustered. Further south, large hail and damaging wind gusts will be the primary threat with less of a tornado threat given weak low level helicity and greater LCL's. Storms along this cold front may remain discrete longer with upper level flow oriented more orthogonal to the initiating boundary, possibly prolonging the severe threat longer this evening until overall ascent creates more upscale growth. && .UPDATE... Issued at 404 PM CDT Mon Aug 9 2021 Quick update for issuance of Severe Thunderstorm Watch 418 over east central ND into the James River valley. Satellite imagery through 21 UTC reveals a sharpening north-south-oriented band of cumulus from Wishek to Steele, where a low-level circulation is also apparent, and then northward toward the Canadian border. It appears deep-layer ascent is increasing with approaching midlevel cloud decks, and MLCIN is slowly eroding, so convective initation is becoming increasingly probable along some length of that line in the next 60 minutes. && .SHORT TERM...(This afternoon through Tuesday night) Issued at 225 PM CDT Mon Aug 9 2021 Widespread showers and thunderstorms continue across portions of western and central North Dakota, mainly the northern half of the state. An upper low is currently spinning near the International Border over northeastern Montana/south central Saskatchewan. This low will continue ejecting shortwaves through the rest of today, which will be a trigger for more storm development later this afternoon and evening generally east of the highway 83 corridor. At the surface, low pressure was centered over south central North Dakota with an almost stationary cold front extending towards the northeast corner of the state. A surface trough was also extending to the north of the low. These features will be the focus for rapid thunderstorm development late this afternoon as the strongest wave moves across. The high resolution models have consistently painted the greatest threat in the vicinity of the Turtle Mountains and into the Devil's Lake Basin (eastern Bottineau, eastern McHenry, Rolette, Pierce, and Wells counties). By late afternoon, forecast soundings suggest MLCAPE values ranging from 1000 to 2000 J/kg and effective layer shear values ranging from 45 to 55 knots. Here supercells may rapidly develop in the 21z to 23z time frame as capping starts to erode. There could also be a conditional tornado threat, with mesoanalysis trends suggesting effective storm relative helicity values ramping up in the 300 to 400 m2/s2 range ahead of said storms. One fly in the ointment could be cloud cover from early day convection that has been stubborn to diminish. This cloud cover may keep the instability tempered somewhat. However, we are seeing some cloud breaks over Rolette, Pierce and Wells counties in the vicinity of the boundary. Further south into the James River Valley, severe storms will be also be possible, but will likely be more isolated as capping will be greater here with less forcing. While shear will not be as high as up north, effective values will still generally range from 35 to 45 knots with MLCAPE in the 1500 to 2500 J/kg range. Cloud bases will be higher here with weaker low level shear. Thus supercells are still possible here, but the tornado threat should be much lower. Any storms that form from the Turtle Mountains through the James River Valley will have the potential to produce hail up to the size of tennis balls and damaging wind gusts to 75 mph. A few showers and storms will be possible further west, but severe weather is not expected with these storms. By the late evening, storms should move off into the Grand Forks forecast area, giving way to a mostly clear night south and some lingering clouds and possibly a shower or two across the far north. Lows will range from the upper 40s to upper 50s (coolest northwest). Attention then turns to possible critical fire weather conditions across the far southwest on Tuesday. Another cold front will cross the state from northwest to southeast through the day. This will lead to breezy westerly winds ahead of the front, shifting to the northwest behind it in the evening. Across the far southwest, sustained winds will max out in the 20 to 25 mph range with gusts to 35 mph. Here, afternoon humidity values will also bottom out in the 15 to 20 percent range. Thus given dry vegetation, critical fire weather conditions will be possible and decided to expand the current Fire Weather Watch to included Hettinger county as well. A Red Flag Warning will likely be needed in the next shift or two. For the rest of the area, a few showers and maybe a thunderstorm (although buoyancy will be limited) will be possible behind the front, mainly across the north. Highs on Tuesday will range from the mid 70s to lower 80s north to the upper 80s and a few lower 90s south central and southwest. Lows Tuesday night will fall into the upper 40s to around 60 (coolest north). .LONG TERM...(Wednesday through Monday) Issued at 225 PM CDT Mon Aug 9 2021 Northwest flow aloft continues Wednesday through the end of the week in response to upper ridging upstream over the Pacific Northwest. Temperatures on Thursday will be the coolest in the long term, with highs in the lower 70s to lower 80s, before a steady warming trend through the weekend as the ridge axis tries to move overhead by Saturday night and Sunday. Chances for precipitation look low during this time but an approaching trough may increase chances by the beginning of next week. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 225 PM CDT Mon Aug 9 2021 Early this afternoon, widespread showers and thunderstorms are covering portions of western and central North Dakota. Areas that are the most likely to see storms through the day will be across the north and the east with some severe thunderstorms possible from the Turtle Mountains into the James River valley. VFR conditions will be likely across most sites through the period, but if any stronger storms move overhead, brief MVFR/IFR categories from visibility may be possible. IFR ceilings currently over KMOT should improve over the next couple of hours. Northwest winds will become breezy this afternoon across the west. && .BIS WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Tuesday afternoon through Tuesday evening for NDZ040-041-043-044. && MESOSCALE...AE UPDATE...CJS SHORT TERM...ZH LONG TERM...ZH AVIATION...ZH
Hazardous weather outlook, Aug 9, 2:29 PM CDT, 3 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 229 PM CDT Mon Aug 9 2021 NDZ001>003-009>011-017>021-031>035-042-045-046-101930- Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn- Mercer-Oliver-McLean-Golden Valley-Billings-Stark-Morton-Burleigh- Grant-Sioux-Emmons- 229 PM CDT Mon Aug 9 2021 /129 PM MDT Mon Aug 9 2021/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms are possible today. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ004-005-012-013-022-023-025-036-037-047-048-050-051-101930- Bottineau-Rolette-McHenry-Pierce-Sheridan-Wells-Foster-Kidder- Stutsman-Logan-La Moure-McIntosh-Dickey- 229 PM CDT Mon Aug 9 2021 This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...This Afternoon and Tonight Scattered strong to severe thunderstorms are possible this afternoon and evening. The main threats will be damaging winds with gusts up to 75 mph and large hail up to tennis ball size. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters could be needed this afternoon and evening. NDZ040-041-043-044-101930- Slope-Hettinger-Bowman-Adams- 129 PM MDT Mon Aug 9 2021 This Hazardous Weather Outlook is for portions of southwest North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A Fire Weather Watch has been issued for Tuesday. Find more information at www.weather.gov/bis. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. ZH
In the hours before
Special weather statement, Aug 9, 2:15 PM CDT, 3 hours 38 minutes before
Special Weather Statement
National Weather Service Bismarck ND
215 PM CDT Mon Aug 9 2021
NDZ003-010-011-092000-
Mountrail ND-Ward ND-Renville ND-
215 PM CDT Mon Aug 9 2021
...A strong thunderstorm will impact portions of northwestern Ward,
southwestern Renville and northeastern Mountrail Counties through 300
PM CDT...
At 214 PM CDT, Doppler radar was tracking a strong thunderstorm near
Blaisdell, or 12 miles east of Stanley, moving northeast at 50 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Blaisdell around 220 PM CDT.
Other locations in the path of this storm include Donnybrook and
Greene.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4868 10173 4858 10145 4857 10145 4815 10212
4822 10229 4872 10199
TIME...MOT...LOC 1914Z 212DEG 46KT 4827 10212
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
TELKENSpecial weather statement, Aug 9, 2:49 PM CDT, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Bismarck ND
249 PM CDT Mon Aug 9 2021
NDZ003-004-092030-
Bottineau ND-Renville ND-
249 PM CDT Mon Aug 9 2021
...A strong thunderstorm will impact portions of northwestern
Bottineau and western Renville Counties through 330 PM CDT...
At 249 PM CDT, Doppler radar was tracking a strong thunderstorm over
Greene, or 13 miles southwest of Mohall, moving northeast at 55 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Mohall around 305 PM CDT.
Other locations in the path of this storm include Sherwood and
Antler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4900 10112 4853 10177 4856 10185 4872 10185
4900 10168
TIME...MOT...LOC 1949Z 211DEG 47KT 4864 10176
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
TELKENSpecial weather statement, Aug 9, 5:53 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Bismarck ND 553 PM CDT Mon Aug 9 2021 NDZ005-013-092330- Rolette ND-Pierce ND- 553 PM CDT Mon Aug 9 2021 ...A strong thunderstorm will impact portions of northeastern Pierce and southeastern Rolette Counties through 630 PM CDT... At 553 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles southeast of Wolford, or 17 miles east of Rugby, moving northeast at 35 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This storm will remain over mainly rural areas of southeastern Rolette and northeastern Pierce Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for north central North Dakota. && LAT...LON 4837 9949 4837 9983 4865 9950 TIME...MOT...LOC 2253Z 233DEG 29KT 4837 9962 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH HARGROVE
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 10:10 PM CDT | Special Weather Statement | BIS | Golden Valley, Slope | 50 min |
| Aug 9, 3:55 AM CDT | Fire Weather Watch | BIS | Adams, Bowman, Hettinger, Slope | 24 hr |
| Aug 9, 2:15 PM CDT | Special Weather Statement | BIS | Ward | 45 min |
| Aug 9, 2:49 PM CDT | Special Weather Statement | BIS | Renville | 41 min |
| Aug 9, 5:23 PM CDT | Severe Thunderstorm Warning | BIS | Wells | 52 min |
| Aug 9, 5:29 PM CDT | Severe Thunderstorm Warning | BIS | Kidder, Wells | 46 min |
| Aug 9, 6:02 PM CDT | Severe Thunderstorm Warning | BIS | Foster, Wells | 43 min |
| Aug 9, 6:10 PM CDT | Severe Thunderstorm Warning | BIS | McHenry, Pierce | 35 min |
| Aug 9, 6:43 PM CDT | Severe Thunderstorm Warning | BIS | Foster | 47 min |
Nearby
Special Weather Statements in North Dakota, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.